Phenibut Withdrawal - How To Deal With It
Phenibut or β-phenyl-γ-aminobutyric acid is a GABA analogue, or derivative of the neurotransmitter GABA, that is capable of crossing the blood-brain barrier. It was first synthesized during the 1960s in what was once the Soviet Union and is often used to combat anxiety and stress in challenging situations such as exams, interviews or difficult confrontations.
Phenibut is a pharmaceutical medicine in Russia and is sold legally as a nutritional supplement in many other parts of the world, including North America. While phenibut is not a typical nootropic, it is often lumped into this category of compounds because of its ability to improve focus and concentration. Other benefits include mood enhancement and a better quality of sleep.
Is Phenibut Addictive?
Phenibut is not inherently addictive but rather the issue is that tolerance to phenibut can be established very quickly. If someone doesn't know any better, they will increase their dosage accordingly to achieve the same benefits as they did the first time they used phenibut. If the drug isn't cycled off and on then a person's tolerance can build rapidly.
Herein lies the problem because as the dosage is increased, the body will begin to become dependent on phenibut. Once the person quits taking it, the dreaded phenibut withdrawal sets in because their body still craves the GABA interaction now that the natural process had been suppressed.
The symptoms of phenibut withdrawal can be quite pronounced if the user tries to discontinue use abruptly (going cold turkey) and/or if they were regular users of very high doses. Before we dive too deep into the facts about phenibut withdrawal, please watch this video review of a young man who experienced it first-hand.
Symptoms Of Phenibut Withdrawal
Every case of phenibut withdrawal is unique due to the individual circumstance. Listed below are some common withdrawal symptoms but keep in mind that everyone won't experience all of these effects, and they can come in various intensities. Symptoms are more pronounced in the early stages of withdrawal and lessen as time passes.
- Agitation / Irritability
Within the first few days of stopping phenibut, you may notice heightened agitation or irritability which may compromise your ability to sit still or relax. Ask your loved ones to be considerate of your situation at this time as you may be unpleasant to be around.
Most users who stop phenibut usage experience increased levels of anxiety. This is often extreme in users who have an existing anxiety condition or those who have taken significantly high doses.
- Appetite Reduction
Some individuals have reported appetite loss after discontinuing phenibut use. This is thought to be caused by anxiety, stress hormones and reduced metabolism.
- Muscle Tension / Tremors
Some users may experience muscle tension when trying to quit phenibut. Since phenibut can act as a muscle relaxant, an abrupt cessation can bring about some tension. Tremors and body shakes are also possible during this time and can exasperated when someone tries to quit cold-turkey.
Changes in dopamine or GABA can trigger mood swings and depression. This condition can be extreme in users with pre-existing depression.
- Cognitive Deficit
Since Phenibut enhances cognitive function through its effect on dopamine and GABA, some users may experience memory lapses and loss of focus upon discontinuation. Feelings of confusion are common.
- Nausea / Vomiting
Nausea is common during the first weeks of withdrawal and can be accompanied with spouts of vomiting in extreme cases. Cold sweats may also occur at this time. Using a gradual taper can help to reduce these effects.
Physical and mental tiredness, vertigo and lack of balance are common withdrawal symptoms that may last for a week or more after discontinuation of phenibut.
Difficulty falling asleep and staying asleep is a common side effect of phenibut withdrawal. Users report feelings of restlessness and fatigue immediately after discontinued use.
- Heart Palpitations / Tachycardia
Increased heartbeat or a changing in the rhythm of your heart are common symptoms of CNS depressants such as phenibut. This isn't generally an issue of concern, but do be aware that it is possible. Those with predisposed conditions of the heart should exercise more caution.
- Fear / Worry
Some users have reported feelings of fear during the beginning phases of withdrawal. This reaction is linked with anxiety and causes sensitivity to outside stimuli and stressful situations. Increased fear and worry can be very troublesome for some and even push them into a state of depression. Luckily, these feelings usually subside rather quickly.
How To Prevent Phenibut Withdrawal
The easiest way to avoid severe phenibut withdrawal symptoms is to use the drug sporadically so that the body never has a chance to become dependent. By using phenibut intermittently, you are giving your GABA receptors the ability to stay "fresh" so to speak. When your body isn't relying on a regimented supplementation, it will continue to function the way that it was designed to.
Being cognizant of how much you are taking is also very important. Doses that are higher than the recommended amount can lead to accelerated dependence because of the shock to your system. Make sure to read our dosage guide for further guidance on this.
How To Treat Phenibut Withdrawal
For those that are already dependent on phenibut, the best way to stop is by conducting a gradual taper. This means that you gradually reduce your dosage by a certain percentage each day or week until you are able to completely come off of it. This will give your brain a chance to gradually adjust to the new changes. Stopping cold turkey will cause the symptoms to be more harsh.
Another strategy to combat phenibut withdrawal is to substitute with a similar but less problematic substance. The idea here is to replace your phenibut dose with that of a different drug, and then taper off the new substance. In this case, you can restore normative neuro-transmission and migrate the withdrawal symptoms to a new compound such as chamomile tea, melatonin, kratom or L-theanine.
You may, however, need to consult with your doctor on this one to avoid any contraindications. A common drug used to taper off of phenibut is Baclofen. You can watch the video below to understand how a Baclofen taper works.
How Long Does Phenibut Withdrawal Last?
It is hard to quantify exactly how long phenibut withdrawals last. The amount of time is dependent on many factors. Generally speaking, the longer a person has used phenibut, the longer it will take for them to withdrawal from it. Same goes for the amount that they were taking. Someone who used 1 gram of phenibut every day will usually have it easier than someone who was taking 3 grams a day.
It appears that a light user could overcome their symptoms in as little as a week, maybe less. On the other hand, a habitual user of substantial amounts could experience prolonged symptoms for months, depending on how aggressive their taper is. Individual genetics, diet and lifestyle also play a huge role in how long someone's phenibut withdrawal symptoms will last -- meaning that everyone will have their own unique experience.
As you can see, phenibut withdrawal can be a pretty traumatic experience for some. If you are going to use phenibut, then it is important to keep these risks in mind. It is totally possible to enjoy the benefits of phenibut without ever experiencing any of these negative side effects, but you must be conscientious of how you use it.
By cycling your use and keeping your doses low, you should be able to bypass the withdrawal symptoms. If you do encounter withdrawal, then use some of the tips in this article to help lessen the experience. If it ever feels like too much too handle, then seek guidance from a licensed medical professional immediately. Good luck and be safe.